News Posts

Side Effects of Eating Too Many Tums

Share on FacebookTweet about this on Twitter

Tums is the brand name for the generic, over-the-counter supplement calcium carbonate.

This antacid treatment is indicated to alleviate symptoms associated with heartburn such as upset stomach or burning chest pain, and it may also serve as a calcium supplement.

Consuming too many Tums may result in a calcium carbonate overdose and may cause unpleasant side effects. Contact your doctor immediately if you develop any of the symptoms associated with a Tums overdose.

Proper Dosage

If you’re an adult and suffer from heartburn or stomach upset, you may take one to four Tums tablets every hour as necessary; however, do not consume more than 16 Tums tablets in a 24-hour period or you may be at risk of a calcium carbonate overdose.

Alternatively, if you choose to use Tums as a calcium supplement, do not take more than 12 Tums over the span of one day to limit your risk of developing overdose symptoms.




Upset Stomach

Eating too many Tums may irritate your digestive tract and may cause side effects of nausea and vomiting. Stomach discomfort may also contribute to a temporary loss of appetite.

If you experience persistent vomiting or severe nausea, seek additional care from your physician.

Constipation or Diarrhea

Constipation is a potential side effect associated with taking too much calcium carbonate. Difficult or infrequent bowel movements may be accompanied by abdominal pain, cramping or bloating.

Alternatively, intestinal irritation caused by too many Tums may lead to diarrhea. If either of these side effects recur or do not subside, contact your doctor.

Severe or chronic constipation or diarrhea may result in serious medical complications including stool impaction and dehydration.

Mood or Mental Changes

High levels of calcium carbonate in your body may affect the way the nerves in your brain transmit signals.

Consequently, you may experience unusual mood or mental changes, such as confusion, delirium, depression or coma as side effects of a Tums overdose, the University of Maryland Medical Center warns.

These side effects require immediate attention from a medical professional.

Please like, share and tweet this article.

Pass it on: Popular Science

Leave a Reply

Your email address will not be published. Required fields are marked *